Hail, Rooks
- When
- May 8, 4:18 PM CST to 4:20 PM CST
- Where
- Rooks County, 11 mi W of Stockton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.433, -99.483
A line of severe thunderstorms developed late in the afternoon across portions of north central Kansas. The storms slowly pressed eastward and were responsible for numerous hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A line of severe thunderstorms developed late in the afternoon across portions of north central Kansas. The storms slowly pressed eastward and were responsible for numerous hail reports. The largest hail was the size of golf balls and fell northeast of Smith Center, Kansas. Heavy rain accompanied the storms in Smith County. This resulted in low land stream flooding that was reported by the Smith County Emergency Manager. The water mainly overflowed into surrounding agriculture fields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 2:56 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 356 PM CDT MON MAY 8 2006 .SHORT TERM...THE MAIN FORECAST CHALLENGES WITH THIS FORECAST WILL BE TIMING AND VALUES OF POPS. INITIAL CONVECTION LOOKS LIKE IT CAN OCCUR MORE EASILY IN OUR KS COUNTIES AS THEY HAVE HAD THE BEST INSOLATION ALONG WITH HIGHER DEWPOINTS. LAPS SOUNDINGS SUGGEST THAT CONVECTION MAY START AT AROUND 4 OR 5 PM. THETA E RIDGE ACROSS SOUTHEAST CWA. ALTHOUGH SHORTWAVE COMING THROUGH IS ON THE SUBTLE SIDE...AS THE COLD FRONT APPROACHES FROM THE NORTHWEST WE SHOULD SEE AN INCREASE OF COVERAGE OF THUNDERSTORMS AS UPPER LEVEL WIND SHOULD HELP ENCOURAGE DEVELOPMENT AND I ACTUALLY WENT HIGHER THAN GUIDANCE VALUES AND PREVIOUS FORECAST FOR CENTRAL AND SOUTHEASTERN CWA. DIRECTLY BEHIND THE COLD FRONT I BELIEVE LOWER LEVELS WILL GENERALLY BE TOO DRY TO ALLOW MUCH PRECIPITATION TO OCCUR AT ALL SO I TOOK OUT POPS MUCH QUICKER AND KEPT THEM OUT ON TUESDAY. FOR TUESDAY NIGHT THERE SEEMS TO BE ANOTHER QUICK SHOT AT PRECIP FOCUSED TO THE SOUTHWEST AND ANOTHER MORE IMPRESSIVE SHORTWAVE THAN TODAY WILL MOVE THROUGH ON WEDNESDAY AFTERNOON TO GIVE THE CWA ANOTHER CHANCE AT PRECIPITATION WITH RELATIVELY COLD AIR ALOFT TO HELP WITH NICE STEEP LAPSE RATES WED AFT AND EVENING. MODELS ARE NOT DOING ALL THAT GREAT WITH TIMING AND PLACEMENT AGREEMENT AND DECIDED UPON WHAT LOOKS REASONABLE FOR TIMING AND PLACEMENT...NOT REALLY COMPLETELY BUYING INTO ANY ONE MODEL SOLUTION. .LONG TERM...12Z THURSDAY THROUGH MONDAY. CONCERNS IN THE EXTENDED INCLUDE SMALL PRECIPITATION CHANCES OVER THE WEEKEND ALONG WITH TEMPERATURES THROUGH THE PERIOD. AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED OVER THE GREAT LAKES REGION ON THURSDAY...WITH WEAK UPPER RIDGING BUILDING OVER THE WESTERN CONUS. IN BETWEEN THESE TWO FEATURES...NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE CENTRAL PLAINS. THIS UPPER FLOW DIRECTION IN COMBINATION WITH NORTHERLY LOW-LEVEL WINDS AROUND A SURFACE RIDGE STRETCHING ALONG THE LEE OF THE ROCKIES WILL KEEP TEMPS BELOW AVERAGE ON THURSDAY...WITH MAXES EXPECTED TO TOP OUT IN THE MID TO UPPER 60S. AS THE SURFACE RIDGE SLIDES SOUTHEAST ON FRIDAY...SOUTHERLY LOW-LEVEL WINDS RETURN TO THE AREA...WITH RESULTANT WEAK WAA HELPING TO BOOST TEMPS BACK TO AVERAGE OR JUST BELOW. A SURFACE FRONT IS PROGGED TO DROP SOUTH THROUGH THE CWFA ON SATURDAY. IT LOOKS LIKE MOISTURE WILL BE LACKING FOR ANY CONVECTION TO FIRE ALONG THE FRONT. HOWEVER...ISENTROPIC LIFT INCREASES SATURDAY NIGHT AND UPSLOPE FLOW DEVELOPS AT LOW LEVELS. THIS UPSLOPE COMPONENT AND ISENTROPIC LIFT IS MAINTAINED INTO SUNDAY...AND HAVE INSERTED SLIGHT CHANCE POPS FOR THE SATURDAY NIGHT INTO SUNDAY PERIOD. AFTER REBOUNDING INTO THE LOWER TO MID 70S AHEAD OF THE FRONT ON SATURDAY...TEMPS LOOK TO COOL BACK TO A COUPLE DEGREES BELOW AVERAGE SUNDAY INTO MONDAY AS EASTERLY LOW-LEVEL FLOW PERSISTS AND THERE LOOKS TO BE A DECENT AMOUNT OF CLOUDS AROUND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN/BUFFALO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 514 PM CDT MON MAY 8 2006 NEZ039>041-046>049-061>064-074>077-091100- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL- HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE- 514 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ082>087-091100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN- FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 514 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ060-072-073-091100- DAWSON-GOSPER-PHELPS- 514 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY/EWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 509 PM CDT MON MAY 8 2006 KSZ005-017-082245- PHILLIPS-ROOKS- 509 PM CDT MON MAY 8 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHILLIPS AND ROOKS COUNTIES... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 7 MILES SOUTH OF EDMOND...OR 11 MILES NORTH OF HILL CITY...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... LOGAN... PEOPLE IN NORTHWESTERN ROOKS AND SOUTHWESTERN PHILLIPS COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. WESELY
The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
6 hail, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506118, 5506119, 5506120, 5506121, 5506122, 5506123, 5506124.